Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 83, NWS Cheyenne, WY

June 29, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2009, 4:59 PM MDT for Cheyenne County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2009, 4:59 PM MDT (22:59 UTC)
Expired
Jun 29, 2009, 5:30 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292259
SVRCYS
NEC033-292330-
/O.NEW.KCYS.SV.W.0083.090629T2259Z-090629T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SIDNEY AIRPORT...OR 5 MILES SOUTHWEST OF
  SIDNEY...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORENZO AROUND 505 PM MDT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 52 AND
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
      4099 10306 4099 10315 4107 10320 4121 10304
      4105 10260
TIME...MOT...LOC 2259Z 313DEG 14KT 4108 10303

$$
2 follow-up statements
000 
WWUS55 KCYS 292318
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUN 29 2009

NEC033-292330-
/O.CON.KCYS.SV.W.0083.000000T0000Z-090629T2330Z/
CHEYENNE NE-
518 PM MDT MON JUN 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LORENZO...OR 10 MILES SOUTHWEST OF
SIDNEY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN CHEYENNE COUNTY.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 52 AND
68.

LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
      4099 10306 4099 10315 4107 10320 4121 10304
      4105 10260
TIME...MOT...LOC 2316Z 313DEG 14KT 4102 10309

$$
000 
WWUS55 KCYS 292329
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT MON JUN 29 2009

NEC033-292339-
/O.EXP.KCYS.SV.W.0083.000000T0000Z-090629T2330Z/
CHEYENNE NE-
529 PM MDT MON JUN 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
EXPIRES AT 530 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
      4099 10306 4099 10315 4107 10320 4121 10304
      4105 10260
TIME...MOT...LOC 2329Z 308DEG 9KT 4103 10308

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 29, 2:22 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MDT MON JUN 29 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CONVECTION STARTING EARLY THIS AFTERNOON MAINLY OVER AND TO THE
LEE OF THE MOUNTAINS. THE ACTIVITY WILL CONTINUE TO MOVE SLOWLY TO
THE EAST AND SHOULD BECOME MORE WIDESPREAD AND INTENSIFY ALONG AND
EAST OF THE SURFACE LOW PRESSURE TROUGH CURRENTLY ALONG THE
EASTERN WYOMING BORDER. THE LOW LEVELS HAVE DRIED TO THE WEST OF
THE BOUNDARY AND ANY STORMS IN SOUTHEAST WYOMING WILL BE WEAKER
AND PRODUCE MAINLY WIND GUSTS TO 40 MPH. TO THE EAST OF THE
BOUNDARY...SURFACE DEW POINTS WERE STILL IN THE 50S AS OF
19Z...LIFTED INDICES OF -4 AND SBCAPE OF OVER 2000 J/KG. CAP HAS
JUST BEEN ERODED OVER MOST OF THE PANHANDLE AS WELL AND SO EXPECT
SOME OF THE STORMS TO BE STRONG IN THAT PART OF THE CWA THROUGH
THE EARLY EVENING WITH HAIL...HEAVY RAIN AND WIND GUSTS TO THE
MAIN THREATS. SKIES WILL THEN CLEAR BY 06Z AS THE MID AND UPPER
LEVEL MOISTURE PLUME IS STILL WELL TO THE SOUTH OF THE CWA.
SHALLOW FOG IS POSSIBLE LATER TONIGHT AND INTO TUESDAY MORNING BUT
WILL BE DEPENDANT UPON RAINFALL AMOUNTS THROUGH THIS EVENING. A
COLD FRONT WILL BACK INTO PARTS OF THE PANHANDLE TONIGHT WITH DEW
POINTS IN THE 50S AND MAY ENHANCE FOG POTENTIAL TO THE EAST OF THE
FRONT. THE UPPER LEVEL RIDGE REMAINS IN PLACE CENTERED OVER THE
FOUR CORNERS THROUGH WEDNESDAY. THAT WILL RESULT IN A SIMILAR DAY
ON TUESDAY WITH SLIGHTLY WARMER TEMPERATURES AND AFTERNOON AND
EVENING THUNDERSTORMS...SOME STRONG...MAINLY IN THE PANHANDLE TO
THE EAST OF THE SURFACE BOUNDARY. THE RIDGE ALOFT IS FLATTENED
SOME ON WEDNESDAY AS A SHORTWAVE TROUGH MOVES ACROSS SOUTHWEST AND
SOUTH CENTRAL CANADA. TEMPERATURES WILL BE SLIGHTLY COOLER AND A
BETTER CHANCE OF AFTERNOON THUNDERSTORMS WILL BE PRESENT OVER THE
ENTIRE CWA. MODELS SHOW THE MID AND UPPER LEVEL MOISTURE PLUME
RETURNING TO THE CWA ON WEDNESDAY. THE GFS AGAIN IS DEPICTING MUCH
SMALLER AREAS OF QPF THAN THE OTHER MODELS THROUGH WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
BOTH THE GFS AND ECMWF INDICATE HIGH PRESSURE AROUND THE FOUR
CORNERS AREA ALLOWING FOR WARM CONDITIONS TO CONTINUE ON
WEDNESDAY. BEST POTENTIAL FOR SEVERE WEATHER APPEARS OVER THE
NEBRASKA PANHANDLE ON WEDNESDAY AND SHIFTS ALONG AND EAST OF
CHADRON TO SIDNEY. CAPE VALUES ARE NOT AS IMPRESSIVE IN THE
NEBRASKA PANHANDLE BUT COULD EXPECT POTENTIALLY ISOLATED SEVERE
THUNDERSTORMS. SREF MODEL INDICATES THE HIGHEST PROBABILITIES OF
SEVERE WEATHER TO BE ALONG THIS AREA AND SLIGHTLY NORTHWARD INTO
SOUTHWEST PORTIONS OF SOUTH DAKOTA. AND THE GFS INDICATES A SUBTLE
SHORTWAVE IMPULSE MOVING AROUND THE UPPER LEVEL HIGH AROUND THE
FOUR CORNERS. BY THURSDAY ALL THE MODELS AREA SUGGESTING A
WEAKENING OF THE UPPER LEVEL RIDGE WITH GFS HINTING AT ANOTHER
IMPULSE MOVING OVER WYOMING AROUND THE UPPER LEVEL HIGH. THE ECMWF
ONLY BARELY HINTS AT THE IMPULSE BUT THIS COULD CERTAINLY BE AN
INTERESTING DAY FOR SEVERE WEATHER AND HEAVY RAIN. THE PRECIPITABLE
WATER VALUES SHOWN BY THE NAM AND GFS SHOW 120 TO 160 PERCENT
ABOVE NORMAL ACROSS SOUTHEAST WYOMING AND INTO THE PANHANDLE ON
THURSDAY AFTERNOON AND EVENING. CERTAINLY THE CAPE VALUES ARE MUCH
BETTER FOR THURSDAY ALTHOUGH THE BULK SHEAR IS ONLY INDICATING
ABOUT 40 KNOTS ACROSS NORTHERN PORTIONS OF THE CWA. THURSDAY COULD
BE THE BEST POTENTIAL FOR SEVERE WEATHER ACROSS AN AREA EXTENDING
FROM PLATTE COUNTY THROUGH THE NEBRASKA PANHANDLE. THE SREF ALSO
SHOW INCREASED PROBABILITIES FOR SEVERE WEATHER STORMS WITH LOWER
LCL HEIGHTS MAINLY ACROSS THE PANHANDLE. THUS HAVE INCREASE POPS
ACROSS THE EASTERN PORTIONS OF THE CWA TO CHANCE. WITH THE
FLATTENING OF THE UPPER LEVEL RIDGE..TEMPERATURES ON THURSDAY WILL
DECREASE SLIGHTLY INTO THE LOWER TO MID 80S.

FRIDAY LOOKS PRETTY DECENT WITH INSTABILITY AS WELL WITH A STRONG
SOUTHEASTERLY MOISTURE PUSH INTO THE NEBRASKA PANHANDLE. EXPECT
ANOTHER ROUND OF STRONG THUNDERSTORMS ON FRIDAY AFTERNOON AND
EVENING...AT LEAST FROM GFS MODEL. UNFORTUNATELY THE SREF
PROBABILISTIC DATA ENDS AT THURSDAY NIGHT. HOWEVER...TEMPERATURES
WILL BE SIMILAR TO THURSDAY WITH HIGHS IN THE LOWER TO MID 80S.
SOME LARGE DIFFERENCES BETWEEN THE ECMWF MODEL RUNS. THE LATEST
ECMWF MODEL HAS SLOWED DOWN THE PROGRESSION OF THE UPPER LEVEL LOW
ACROSS THE PACIFIC NORTHWEST THUS THE RIDGE MOVING ACROSS WYOMING
OVER THE WEEKEND IS NOT AS AMPLIFIED AS THE PREVIOUS MODEL RUN.
THIS IS SIMILAR WITH THE GFS BUT STILL THE GFS INDICATES THE RIDGE
TO BE AMPLIFIED MORE THAN THE ECMWF. HOWEVER...THE GFS MEAN
ENSEMBLE HEIGHTS DO NOT SUGGEST A DRASTIC AMPLIFICATION. THUS
HAVE ONLY INCREASED THE TEMPERATURES SLIGHTLY ON SATURDAY AND
SUNDAY. OF COURSE WITH DECENT INSTABILITY ON SATURDAY AND
SUNDAY...EXPECT AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
THROUGH THE HOLIDAY WEEKEND.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY OVER THE
CWA.  A SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
BE OVER THE EAST PART OF THE CWA THIS EVENING AND AGAIN ON TUESDAY.
THE ACTIVITY WILL BE OVER THE ENTIRE CWA WEDNESDAY AFTERNOON.  THE
STRONGER STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN
AND WIND GUSTS TO 45 KNOTS ASSOCIATED THROUGH WEDNESDAY AFTERNOON.
SHALLOW FOG WILL BE POSSIBLE OVER THE PANHANDLE LATER TONIGHT AND
EARLY TUESDAY MORNING AND AGAIN LATE TUESDAY NIGHT.

&&

.FIRE WEATHER...IT WAS ANOTHER VERY WARM AND DRY AFTERNOON TO THE
WEST OF A KCYS TO KEAN TO KDGW LINE.  THOSE CONDITIONS WILL PERSIST
THROUGH THE EARLY EVENING WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15
PERCENT.  SIMILAR CONDITIONS ALONG WITH WEST WINDS GUSTING TO 25 MPH
CAN BE EXPECTED OVER THAT AREA AGAIN TUESDAY AFTERNOON AND EARLY
EVENING.  CONDITIONS WILL BE A LITTLE COOLER AND SLIGHTLY MORE
MOIST ON WEDNESDAY AFTERNOON WITH A BETTER CHANCE OF THUNDERSTORMS.
LATEST FUEL STATUS INDICATES THAT FUELS ARE STILL GREEN BUT WITH
THE WARM...DRY AND BREEZY WEATHER THE FUELS WILL CONTINUE TO SLOWLY
DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM....MG
Hazardous weather outlook, Jun 29, 9:50 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT MON JUN 29 2009

NEZ001>003-019>021-054-055-WYZ059>070-301100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
950 AM MDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
EASTERN WYOMING AND THEN MOVE EAST THROUGH THE EARLY EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE WESTERN NEBRASKA
PANHANDLE AND EXTREME SOUTHEAST WYOMING DURING THAT TIME.  SOME
STORMS OVER THOSE AREAS WILL BE STRONG AND MAINLY PRODUCE HAIL UP TO
ONE HALF INCH IN DIAMETER...HEAVY RAIN AND WIND GUSTS TO 50 MPH.
MEANWHILE OVER THE REST OF SOUTHEAST WYOMING...THE STORMS WILL
PRODUCE WIND GUSTS UP TO 50 MPH AND LIGHT RAINFALL.  THE ACTIVITY
WILL BE THE LEAST WIDESPREAD OVER THE LOWER ELEVATIONS OF CARBON
COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. A FEW THUNDERSTORMS
MAY BECOME SEVERE...ESPECIALLY ACROSS EXTREME EASTERN WYOMING AND
THE WESTERN NEBRASKA PANHANDLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE WESTERN NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 29, 3:23 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT MON JUN 29 2009

NEZ021-055-292230-
CHEYENNE-MORRILL-
323 PM MDT MON JUN 29 2009

...ISOLATED STRONG THUNDERSTORMS IN NORTHERN CHEYENNE AND SOUTHERN
MORRILL COUNTIES...

AT 318 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 15
MILES SOUTH OF BRIDGEPORT NEAR MUD SPRINGS.  ANOTHER WEAKER STORM
WAS LOCATED JUST SOUTHEAST OF BAYARD.

AS THESE STORMS MOVE EAST SOUTHEAST AT 10 TO 15 MPH ACROSS THE
SOUTHERN HALF OF MORRILL COUNTY INTO THE NORTHERN PART OF CHEYENNE
COUNTY THROUGH 430 PM...THEY COULD PRODUCE SMALL HAIL AND WINDS UP
TO 50 MPH.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE
STORMS TO PASS ON BY.
Local storm report, Jun 29, 4:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NW GURLEY             41.39N 103.07W
06/29/2009  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&
Special weather statement, Jun 29, 4:54 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON JUN 29 2009

NEZ002-292345-
DAWES-
454 PM MDT MON JUN 29 2009

...A FEW STRONG STORMS ACROSS DAWES COUNTY...

AT 451 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES
SOUTH OF CHIMNEY BUTTE...OR 21 MILES SOUTHWEST OF CHADRON.  ANOTHER
WEAKER STORM WAS LOCATED ABOUT 12 MILES WEST OF CHADRON.

AS THESE STORMS MOVE SOUTHEAST AT AROUND 10 TO 15 MPH...THEY COULD
PRODUCE SMALL HAIL AND WINDS UP TO 50 MPH THROUGH 6 PM.  IF
THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORM
TO PASS.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:17 PM MDTSevere Thunderstorm WarningCYSCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.